Archive \ Volume.10 2019 Issue 2

Evaluation of the Role of Emergency Physician in Diagnosis and Management of Acetaminophen in the Emergency Department

Bnan Yasin Bakhsh , Thamer Saleh Alsulami , Bader Mohammed Nasief , Ahmad H. Tatwany , Yazeed S.R. Alsubaie , Fahad A. Alotaibi , Nawaf A. Almndil , Judan F. Alruwais , Faisal M. Alsaleh , Sultan M. Albaqami
Abstract

Background: Acetaminophen abuse is known since its advent, as patients and non-patients would self-prescribe and often overdose. This drug is utilized in many ways including analgesia, antipyrexia, and unfortunately, in suicidal attempts. Acetaminophen is majorly hepatotoxic; as it is metabolized mainly in the liver. If not urgently diagnosed and treated before the development of liver failure, around one-third would develop liver failure, and one-third of them would need a new liver. Objective: In this review, we discuss acetaminophen toxicity focusing on clinical pathophysiology and emergency management. Methodology: PubMed database was used for articles selection, papers on acetaminophen toxicity were obtained and reviewed. Conclusion: The maximum daily dose for acetaminophen should be no greater than four grams. In patients taking larger amounts, and often within the allocated daily dosage, severe adverse effects may occur — the most important of which is hepatotoxicity. Risk factors may include alcohol misuse and the presence of underlying hepatic illness. The period elapsed since ingestion is important with patients initially being asymptomatic, reduced nausea, and vomiting but the appearance of tenderness and elevated liver enzymes; at three days, they would appear jaundiced, confused, and overtly deteriorating before recovering if they persevere. When a patient is diagnosed with acetaminophen poising, the physician should start NAC treatment as it can help in the prevention of hepatotoxicity. A multidisciplinary team including Psychiatry, Intensive Care Unit, and Digestive Department is important, especially in the case of attempted autolysis and severe liver failure.